photo 2008 T. S. Smith | more info (via: Wylio)
I have a 1 1/2 year old maltese who all of a sudden began limping on her right front paw. It is a very come and go limp that has lasted about a month now. She is still very active and does not seem affected by the limp at all, so it is impossible to tell where it is coming from. She has taken Deramaxx for five days and is now taking Rimadyl, both which are not making any difference. Sometimes after laying down she limps and really stretches out the leg. The last vet visit x-rays were made to see if any bone problems were going on with none detected. The vet suggested taking Rimadyl for 7 days and see what happens. She has been taking the Rimadyl for 3 days with no noticeable difference. The next step according to my vet would be to see a specialist to try and pinpoint the limp. What else could be going on? I just don’t feel that it’s painful because she continues to be very active—running and playing like normal. Is this something that will affect her in the long run if it’s not corrected? What tests can be done to see what’s causing the limp? Thanks for any help you can provide.
If the limp is intermittent and mild, and if X-rays did not show irregularities, then soft tissue trauma most likely is to blame. The limping probably will resolve with a few weeks of rest.
With that out of the way, let me say that chills went up my spine when I read your question. I’m not talking about the limping. I’m talking about your dog taking Deramaxx and Rimadyl in rapid succession.
Deramaxx and Rimadyl are both members of a class of drugs called non-steroidal anti-inflammatories, or NSAIDs. Other drugs in the class include aspirin, Metacam and Previcox. NSAIDs are commonly prescribed in veterinary medicine.
All NSAIDs have the potential to cause the same side effects. The most common side effect is gastrointestinal upset. However, all NSAIDs, including even humble aspirin, can cause serious side effects — especially severe, potentially life-threatening ulceration (called perforation) of the intestines.
The risk of perforating ulcers is dramatically compounded when more than one NSAID is administered simultaneously or in rapid succession. Most experts I know recommend waiting at least 5 days between NSAIDs. Mixing NSAIDs, or prescribing different NSAIDs in rapid succession, is a huge no-no.
NSAIDs are powerful drugs. They do a lot of good, but they have the potential to cause a lot of harm, especially if they’re not used properly. Any dog or cat that receives more than one NSAID in rapid succession — whether by accident or by design — should see a vet immediately to discuss gastrointestinal protecting tactics.